The US Food and Drug Administration announced yesterday that the Ritedose Corp, Columbia, SC, is conducting a voluntary recall of 0.083% albuterol sulfate inhalation solution, 3 mL in 25, 30, and 60 unit dose vials.
This product is being recalled because the 2.5 mg/3 mL single use vials are embossed with the wrong concentration of 0.5 mg/3 mL and therefore, represents a potential significant health hazard. Only the unit dose vials are incorrectly embossed. The correct concentration of 2.5 mg/3 mL is labeled on the primary foil overwrap pouches and shelf cartons.
There is significant concern that health professionals who read the incorrect embossed concentration may upwardly adjust the volume of product used resulting in an administered amount that is 5 times the recommended dose. Significant overdosing of a patient could lead to signs and symptoms of albuterol toxicity, which includes tremors, dizziness, nervousness, headache, seizures, angina, high blood pressure, low potassium levels, and rapid heart rates up to 200 beats/minute.
This product is a prescription inhalation solution, administered via nebulization, for treatment and maintenance of acute asthma exacerbations and exercise induced asthma in children and adults.
The following lot numbers manufactured by The Ritedose Corporation under NDC: 0591-3797-83, 0591-3797-30, and 0591-3797-60 are included in the recall: 0N81, 0N82, 0N83, 0N84, 0NE7, 0NE8, 0NE9, 0NF0, 0P12, 0P13, 0P46, 0P47, 0PF0, and 0S15. No other albuterol formulations or products are included in this recall. This product was distributed nationwide and in Puerto Rico.
Consumers should immediately return the affected product to the place it was obtained (ie, doctor’s office, pharmacy, etc.). Wholesalers and retailers should return the product to the address stated in the firm press release.
Source: FDA; The Ritedose Corp